Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 6, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 18, 2020, 3:34 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 18, 2020, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 3:34 AM MDT (09:34 UTC)
- In effect from
- Apr 18, 2020, 1:00 PM MDT
- Expired
- Apr 18, 2020, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725 WWUS84 KEPZ 180934 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 334 AM MDT Sat Apr 18 2020 ...Critical Fire Weather Conditions Expected This Afternoon for Lowland Locations Due to Low Humidity, Strong Winds, and Very High Fire Danger... .A passing upper level wave will generate a lee cyclone in northeastern New Mexico while a second reinforcing trough pushes through later in the evening. These systems will tighten the pressure gradient over the Borderland resulting in west winds increasing to 20 to 30 mph with gusts to 40 mph this afternoon. Additionally, warmer temperatures will drop RH values into the lower teens. Low humidity, strong winds, and a very high fire danger will lead to Red Flag conditions for several hours Saturday afternoon. Breezy winds will continue into the overnight for part of the Borderland but decent relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-181800- /O.NEW.KEPZ.FW.W.0006.200418T1900Z-200419T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 334 AM MDT Sat Apr 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west winds between 20 to 30 mph with gusts to 40mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pegram
2 follow-up statements
918 WWUS84 KEPZ 181620 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 1020 AM MDT Sat Apr 18 2020 ...Critical Fire Weather Conditions Expected This Afternoon for Lowland Locations Due to Low Humidity, Strong Winds, and Very High Fire Danger... .A passing upper level wave will generate a lee cyclone in northeastern New Mexico while a second reinforcing trough pushes through later in the evening. These systems will tighten the pressure gradient over the Borderland resulting in west winds increasing to 20 to 30 mph with gusts to 40 mph this afternoon. Additionally, warmer temperatures will drop RH values into the lower teens. Low humidity, strong winds, and a very high fire danger will lead to Red Flag conditions for several hours this afternoon. Breezy winds will continue into the overnight for part of the Borderland but decent relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-190030- /O.CON.KEPZ.FW.W.0006.200418T1900Z-200419T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 1020 AM MDT Sat Apr 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west winds between 20 to 30 mph with gusts to 40mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
696 WWUS84 KEPZ 181622 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 1022 AM MDT Sat Apr 18 2020 ...Critical Fire Weather Conditions Expected This Afternoon for Lowland Locations Due to Low Humidity, Strong Winds, and Very High Fire Danger... .A passing upper level wave will generate a lee cyclone in northeastern New Mexico while a second reinforcing trough pushes through later in the evening. These systems will tighten the pressure gradient over the Borderland resulting in west winds increasing to 20 to 30 mph with gusts to 40 mph this afternoon. Additionally, warmer temperatures will drop RH values into the lower teens. Low humidity, strong winds, and a very high fire danger will lead to Red Flag conditions for several hours this afternoon. Breezy winds will continue into the overnight for part of the Borderland but decent relative humidity recoveries will reduce the fire risk. NMZ111-112-TXZ055-056-190200- /O.CON.KEPZ.FW.W.0006.200418T1900Z-200419T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 1022 AM MDT Sat Apr 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. Fire weather zone 055. Fire weather zone 056. * WIND...Sustained west winds between 20 to 30 mph with gusts to 40mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 11:31 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 17, 11:31 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1131 PM MDT Fri Apr 17 2020 .AVIATION...06Z TAF CYCLE... VFR conds continue through this period. High clouds are slowly leaving the region. Also winds have settle down for the overnight period. However, strong southwesterly winds return in the late morning hours with speeds over 15 kts and gusts to 25 kts. The strongest winds are expected between 19Z and 02Z with speeds up to 25 kts and gusts to 40 kts. Periods of MVFR conds will be possible after 19Z too, as patchy blowing dust will lead to reductions in visibility down to 5 SM during the afternoon and early evening. && 29 .PREV DISCUSSION...308 PM MDT Fri Apr 17 2020... .SYNOPSIS... Dry conditions, near seasonal average temperatures, afternoon wind, and (mostly) sunny days continues to define the forecast. This weather is very typical for us for April, which is why it feels like the forecast is monotonous this time of the year. Saturday will be the windiest day of the forecast, though it looks to remain just below advisory level. Sunday and Monday will feature breezy afternoons. Tuesday may become breezy to windy depending on timing of the upper level system that comes through. Wednesday looks breezy, and Thursday and Friday may bring us lighter winds, but temperatures rise to the upper 80s--possibly the warmest of the year thus far. && .DISCUSSION... .SHORT TERM...Tonight and Saturday. Upper low continuing to slowly move east, now just entering southern California coast. Weak short wave out ahead over the Baja is feeding mid/high clouds over the area this morning. These clouds are clearing from the east and should be out of our area by around 4-6pm. At the surface a backdoor cold front pushed into the terrain of the eastern CWA. The wind shift boundary moved in to the Tularosa Basin and as far west as El Paso, with slight cooling and dewpoint rises. NAM12 inspection shows the top of the cool airmass at 6500' MSL or lower, so elevations in the Sacs above this elevation actually saw little to no cooling. The front will recede to our east throughout this afternoon as southwest breezes pick up. Some high clouds likely moving in again after sunset as the upper low moves into western Arizona. For Saturday, the upper low moves to the Four Corners area mid day and then into southern Colorado in the afternoon. This will allow the skies to clear and winds to pick up again in the afternoon. Models have shown an uptrend for winds and now looks like afternoon winds will fall in the max windy category (25-30 mph) and remain just below advisory level. Will have to continue to watch models to see if any further trending up. && .LONG TERM...Saturday night through Friday. A reinforcing shortwave will move in Saturday night behind the aforementioned closed low. Models have decent agreement on timing and strength of this wave, which should keep our winds gusty through the night Saturday, especially on east slopes of area mountains. Sunday: Sunny and breezy. Short-lived surface high pressure builds into the region under a weak upper level ridge. This ridge will mostly flatten out by mid- day, allowing for lee cyclogenesis to form to our northeast. This will increase the pressure gradient across the region on Sunday causing another breezy afternoon. Lowland temperatures on Sunday will reach into the 70s under sunny skies. Monday: mostly cloudy and breezy. Upper level ridging builds back in as surface high pressure pushes into the southern Plains. The region will be squeezed between that and high pressure off the coast of CA, once again increasing our pressure gradient, providing another breezy afternoon. High level clouds also move in under the ridge, and the southwesterly flow will allow temperatures to increase a few degrees over Sunday, with lowland locations reaching into the 80s. Tuesday: Mostly sunny, and breezy to windy. Model differences and timing begin here as a pair of shortwaves affect the region on Tuesday. The first approaches the region early Tuesday. The operational GFS is about 6 hours earlier than the ECMWF, showing the shortwave arriving early Tuesday Morning. GFS ensembles don't have a good handle on it either, but trend slower with the ECMWF. The reason this is important is because if first shortwave arrives in the morning, it won't have as much impact on wind as it would if it arrived during the afternoon hours like the ECMWF shows. For now, I increased afternoon winds a bit from the given blend to the breezy category. A weak front also passes through on Tuesday, but at this time it doesn't look like it will affect temperatures much. A second wave approaches the region on Tuesday night, which may aid in keeping winds elevated overnight Tuesday. Of note, the ECMWF brings rain chances up to our northern border on Tuesday; the GFS brings rain chances to the northern border on Wednesday morning. Therefore, our far northern mountain regions may see a brief shower during this period. Wednesday through Friday, the region is back under the influence of upper level ridging, bringing mostly clear skies and warming temperatures. Wednesday does look breezy due to height rises behind a weak cool front moving through the region. Thursday and Friday looks like we can expect overall light wind. Thursday and Friday may reach into the upper 80s, which would be the highest temps of the year thus far. && .FIRE WEATHER... Dry and occasionally windy for the entire forecast period. Fire weather conditions will be elevated for the period with low RHs and breezy to windy afternoons. Winds Saturday look to be the strongest out of the entire period, and the lowland zones could approach Red Flag criteria. Sun-Tue should still see breezy afternoons, but lower than Saturday. Pacific upper low moving across central New Mexico Tuesday night and Wednesday could spread a few showers to the northern parts of the mountain zones. Min RHs for the lowlands will run about 8-13% through Wednesday. Min RHs for the mountains will range from 15-25% through Wednesday. Vent rates will very good to excellent through the period. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 57 79 52 78 / 0 0 0 0 Sierra Blanca 48 78 47 74 / 0 0 0 0 Las Cruces 49 77 44 75 / 0 0 0 0 Alamogordo 52 77 46 78 / 0 0 0 0 Cloudcroft 35 52 33 54 / 0 0 0 0 Truth or Consequences 48 76 45 78 / 0 0 0 0 Silver City 41 65 38 68 / 0 0 0 0 Deming 45 76 41 76 / 0 0 0 0 Lordsburg 44 74 40 74 / 0 0 0 0 West El Paso Metro 57 80 52 79 / 0 0 0 0 Dell City 45 81 46 80 / 0 0 0 0 Fort Hancock 51 84 49 81 / 0 0 0 0 Loma Linda 49 73 47 73 / 0 0 0 0 Fabens 52 82 50 80 / 0 0 0 0 Santa Teresa 51 78 47 78 / 0 0 0 0 White Sands HQ 55 76 51 78 / 0 0 0 0 Jornada Range 42 76 44 77 / 0 0 0 0 Hatch 44 76 42 78 / 0 0 0 0 Columbus 49 78 46 78 / 0 0 0 0 Orogrande 50 77 45 77 / 0 0 0 0 Mayhill 39 65 38 68 / 0 0 0 0 Mescalero 39 63 36 65 / 0 0 0 0 Timberon 35 61 35 63 / 0 0 0 0 Winston 35 66 33 72 / 0 0 0 0 Hillsboro 43 72 39 76 / 0 0 0 0 Spaceport 42 75 41 77 / 0 0 0 0 Lake Roberts 34 65 33 70 / 0 0 0 0 Hurley 39 69 37 71 / 0 0 0 0 Cliff 32 69 34 75 / 0 0 0 0 Mule Creek 34 67 38 70 / 0 0 0 0 Faywood 40 70 38 72 / 0 0 0 0 Animas 44 76 40 77 / 0 0 0 0 Hachita 44 75 39 75 / 0 0 0 0 Antelope Wells 45 76 40 78 / 0 0 0 0 Cloverdale 42 69 40 71 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17-Hefner/33-Reynolds/29-Crespo
Hazardous weather outlook, Apr 17, 6:24 AM MDT, 21 hours 10 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 624 AM MDT Fri Apr 17 2020 NMZ401>417-TXZ418>424-181230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 624 AM MDT Fri Apr 17 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Much like Thursday, we will see some low end breezy winds this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday We will see windy conditions on Saturday with west winds of 20 to 30 mph which might give us some patchy blowing dust. We will see calmer (but still a little breezy) conditions for Sunday and Monday, before windy, 20 to 30 mph, winds return for Tuesday and Wednesday. Little impactful weather is expected for the next 7 days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:32 AM MDT | Wind Advisory | EPZ | Otero | 20 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.